Tennessee, 2003

Damaging Wind in Tennessee, August 31, 2003

August 31, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines reported down by utility company.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines reported down by utility company.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN AUG 31 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*******************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT SUN AUG 31 2003

IN THE SHORT-TERM...A VERY MOIST AND UNSTABLE AIR ACROSS THE FORECAST
AREA THIS AFTERNOON WITH LIFTED INDICES OF -6 TO -8. ONLY FORCING FOR
CONVECTION GENERALLY LOCAL TERRAIN AND SOME OUTFLOW BOUNDARIES...
ESPECIALLY NORTHERN SECTIONS. WILL KEEP HIGHEST EVENING POPS FOR
SW VA/NE TN AND PLATEAU. GIVEN CURRENT INSTABILITY AND HIGH PWS...
ISOLATED PULSE SEVERE STORMS POSSIBLE WITH TORRENTIAL RAIN AND
DAMAGING DOWNBURSTS WINDS.

FOR MONDAY... MODELS SHOW FORECAST AREA GENERALLY UNDER THE INFLUENCE
OF WEAK RIDGING WITH LOCAL ELEVATION CONTINUE TO BE ONLY FORCING
NOTED. WILL KEEP HIGHS POPS MOUNTAINS WITH SLIGHT/LOW CHANCE VALLEY
FOR MAINLY AFTERNOON AND EVENING STORMS.

FOR TUESDAY...SLOW MOVING COLD FRONT WILL APPROACH THE FAR NORTHERN
SECTIONS BY AFTERNOON/EVENING. WILL UP POPS SOME TO CLOSER PROXIMITY
OF FRONT. OTHERWISE...ANOTHER MUGGY AND VERY WARM DAY IS ON TAP.

MEDIUM RANGE MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA FOR
WEDNESDAY AND THURSDAY. WOULD GO HIGHER WITH POPS BUT WILL KEEP
WITH CHANCE AT THIS TIME DUE TO THE UNCERTAINTY OF TIMING OF FROPA.
FRIDAY THROUGH SUNDAY...HIGH PRESSURE WITH ORIGINS IN CANADA WILL
HAVE PUSHED A LATE SUMMER OR EARLY FALL COLD FRONT SOUTHEAST OF THE
SOUTHERN APPALACHIANS.  THIS SHOULD GIVE THE AREA A MOSTLY SUNNY
FIRST WEEKEND OF SEPTEMBER.  DRIER AIR WITH MUCH LOWER HUMIDITIES
AND MORE SEASONAL TEMPERATURES WILL BE THE RULE.  HIGHS SHOULD BE IN
THE LOWER TO MID 80S...EXCEPT UPPER 70S PARTS OF SOUTHWEST VIRGINIA
AND LOWS IN THE LOWER TO MID 60S...POSSIBLY MID TO UPPER 50S PARTS
OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

FCSTID =   99
CHA   72  90  70  89 /  20  20  20  30
TYS   71  89  69  86 /  30  30  20  30
TRI   68  86  67  84 /  50  30  20  40
OQT   71  88  70  86 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH/TD

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1030 AM EDT SUN AUG 31 2003

MRX RADAR SHOWS WIDELY SCATTERED CONVECTION ALREADY ACROSS THE
FORECAST AREA. BNA SOUNDING SHOWS AIRMASS MODERATELY UNSTABLE WITH
CAPES NEAR 2200 J/KG WITH PWS REMAINING ABOVE 2 INCHES. MRX RADAR
SHOWS AN OUTFLOW BOUNDARY ACROSS THE PLATEAU EAST ACROSS THE TYS AND
MRX AREAS. GIVEN THE VERY MOIST AND UNSTABLE AIRMASS AND OUTFLOW
BOUNDARIES ACROSS THE FORECAST AREA...SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE REGION.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN CONCERN
BEING TORRENTIAL RAINS AND DAMAGING DOWNBURST WINDS. CURRENT POPS
AND HIGHS LOOK GOOD AND DO NOT PLAN ON A MORNING UPDATE.

HAVE A GREAT DAY...

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
******************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT SUN AUG 31 2003

ATMOSPHERE STILL MOIST AND UNSTABLE TODAY AND WITH FNT STALLED OVR
NRN PORTIONS OF THE FA...WILL KEEP LIKELY POPS FOR THESE AREAS WITH
SCT CONVECTION MENTIONED REMAINDER. WRN END OF FNT GRADUALLY BUILDS
N DURING THE DAY MONDAY AS LOW PRES STRENGTHENS ACROSS LWR AND MID
MS VLY. FNT STILL CLOSE ENOUGH ON MON ACROSS NRN ZONES TO KEEP
SLIGHTLY HIGHER POP HERE WITH SLGT CHC REMAINING ZONES AS RIDGING
BUILDS W FOR A BRIEF TIME. TWEAKED POPS UP A BIT FOR TUE AS GFS
BRINGS S/WV E THRU OH VLY PRESSING THE BOUNDARY BACK TWD THE SRN
APPALACHIANS. WENT ABV GUIDANCE TEMPS AGAIN TODAY AS MOS KEEPS
UNDERCUTTING MAXES. MON HIGHS NOT AS BAD AND STAYED WITH GUIDANCE
THIS PERIOD.

CHA   88  72  90  70 /  50  20  20  20
TYS   86  71  88  70 /  50  30  20  20
TRI   84  66  85  65 /  60  40  30  20
OQT   86  70  88  69 /  50  30  20  20

******************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
945 PM EDT SAT AUG 30 2003

RADAR COVERAGE DECREASING WITH LOSS OF HEATING...BUT WILL KEEP
CHANCE POPS IN TONIGHT WITH FRONT TO THE NORTH.  WILL UPDATE AND GO
WITH 20-30 POPS WITH HIGHER CHANCES IN THE NORTH.  NO OTHER CHANGES
PLANNED.

GH
Hazardous weather outlook, Aug 31, 4:38 AM EST, 11 hours 52 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 AM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Aug 31, 3:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT SUN AUG 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    4W PIGEON FORGE           TN   WIND DAMAGE
08/31/03   SEVIER                         SEVERAL TREES AND
                                          POWERLINES DOWN ON AND
                                          ALONG HIGHWAY 321 IN
                                          WEARS VALLEY. ONE TREE
                                          FELL ON A VEHICLE PARKED
                                          IN A CAMPGROUND. REPORTED
                                          BY SHERIFFS DISPATCH.

The radar

The Knoxville radar (KMRX), 38 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
August 31, 4:30 PM EST
Where
Cocke County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.933, -83.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378489.